Economics at your fingertips  

Tax Policy and Toxic Housing Bubbles in China

Pengfei Jia () and King Yoong Lim

The B.E. Journal of Macroeconomics, 2021, vol. 21, issue 1, 151-183

Abstract: This paper explores the effects of a government tax policy in a growth model with economic transition and toxic housing bubbles applied to China. Such a policy combines taxing entrepreneurs with a one-time redistribution to workers in the same period. Under the tax policy, we find that the welfare improvement for workers is non-monotonic. In particular, there exists an optimal tax at which social welfare is maximized. Moreover, we consider the welfare effects of setting the tax at its optimum. We show that the tax policy can be welfare-enhancing, comparing to the case without active policies. The optimal tax may also yield a higher level of welfare than the case even without housing bubbles. In addition, our simple numerical exercise shows that the optimal tax rate is about 23%;, and social welfare is significantly improved with such a tax policy. Finally, we extend the benchmark economy to a multi-period setting and calibrate the model to China. Our results show that a 20%; tax rate can speed up economic transition and increase output growth. Between 1998 and 2012, aggregate consumption is 4.86%; higher under active tax policies.

Keywords: Chinese economy; housing bubbles; tax policy (search for similar items in EconPapers)
JEL-codes: O18 P31 R21 R28 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Tax Policy and Toxic Housing Bubbles in China (2018) Downloads
Working Paper: Tax Policy and Toxic Housing Bubbles in China (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1515/bejm-2019-0155

Access Statistics for this article

The B.E. Journal of Macroeconomics is currently edited by Arpad Abraham and Tiago Cavalcanti

More articles in The B.E. Journal of Macroeconomics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

Page updated 2023-02-02
Handle: RePEc:bpj:bejmac:v:21:y:2021:i:1:p:151-183:n:12